Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2010, 3:35 PM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2010, 3:35 PM MDT (21:35 UTC)
- Expired
- Jul 24, 2010, 7:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 39 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:03 PM MDT | FLASH FLOOD | Zion Np, UT | ZION NATIONAL PARK DISPATCH REPORTED FLASH FLOODING IN PINE CREEK NARROW ALONG CLEAR CREEK...AS WELL AS THROUGH SPRY CANYON AND LODGE CANYON. WATER WAS ALSO REPORTED TO BE FLOWING ACROSS HIGHWAY 9. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
063 WGUS55 KSLC 242135 FFWSLC UTC025-053-250130- /O.NEW.KSLC.FF.W.0006.100724T2135Z-100725T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 335 PM MDT SAT JUL 24 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL KANE COUNTY IN UTAH... EAST CENTRAL WASHINGTON COUNTY IN UTAH... THIS INCLUDES ZION NATIONAL PARK * UNTIL 730 PM MDT * AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL ALONG THE CLEAR CREEK DRAINAGE LEADING WEST INTO ZION NATIONAL PARK...WITH ADDITIONAL THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS ZION NATIONAL PARK. * FLASH FLOODING CAN BE EXPECTED WITHIN ZION NATIONAL PARK ALONG CLEAR CREEK INCLUDING THE PINE CREEK NARROW...THE LEFT FORK OF THE VIRGIN RIVER INCLUDING THE SUBWAY...THE NORTH FORK OF THE VIRGIN INCLUDING THE NARROWS...AND THE RIGHT FORK OF THE VIRGIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3716 11309 3737 11317 3737 11282 3723 11278 $$ SEAMAN/HOSENFELD
2 follow-up statements
220 WGUS75 KSLC 242225 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 425 PM MDT SAT JUL 24 2010 UTC025-053-250130- /O.CON.KSLC.FF.W.0006.000000T0000Z-100725T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT-KANE UT- 425 PM MDT SAT JUL 24 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES INCLUDING ZION NATIONAL PARK... AT 415 PM MDT...ZION NATIONAL PARK OFFICIALS REPORTED FLASH FLOODING ALONG CLEAR CREEK THROUGH PINE CREEK NARROW...AS WELL AS THROUGH SPRY CANYON AND LODGE CANYON. WATER WAS ALSO REPORTED TO BE RUNNING ACROSS HIGHWAY 9. MOST SLOTS AND NARROW WASHES ACROSS THE SOUTHWESTERN PORTION OF ZION NATIONAL PARK ARE ALSO LIKELY FLOODING AT THIS TIME. ADDITIONAL HEAVY RAINFALL WHICH HAS ALSO FALLEN ACROSS SOUTHERN PORTIONS OF ZION NATIONAL PARK WILL LIKELY RESULT IN FLASH FLOODING. IT IS STRONGLY RECOMMENDED INDIVIDUALS WITHIN ZION NATIONAL PARK MOVE TO HIGHER GROUND...AND STAY AWAY FROM SLOT CANYONS AND NORMALLY DRY WASHES...ESPECIALLY ALONG THE CLEAR CREEK DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3729 11314 3735 11282 3723 11278 3716 11309 $$ SEAMAN
566 WGUS75 KSLC 250131 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 731 PM MDT SAT JUL 24 2010 UTC025-053-250131- /O.EXP.KSLC.FF.W.0006.000000T0000Z-100725T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT-KANE UT- 731 PM MDT SAT JUL 24 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES... RAIN HAS DECREASED THIS EVENING OVER THE DRAINAGES WITHIN AND LEADING INTO ZION NATIONAL PARK...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. FLASH FLOODING WAS REPORTED EARLIER ALONG CLEAR CREEK THROUGH PINE CREEK NARROW...AS WELL AS THROUGH SPRY CANYON AND LODGE CANYON...WITH SOME OF THE WATER RUNNING ACROSS HIGHWAY 9. RUNOFF FROM THE PRECIPITATION WILL CONTINUE TO DECREASE WITH FLOOD WATERS RECEDING THROUGH THE EVENING HOURS. LAT...LON 3729 11314 3735 11282 3723 11278 3716 11309 $$ LC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:39 AM MDT, 5 hours 56 minutes earlier.
Area forecast discussion, Jul 24, 9:39 AM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 939 AM MDT SAT JUL 24 2010 .SYNOPSIS...HIGH PRESSURE CENTERED OVER NEVADA WILL KEEP A DRY NORTHERLY FLOW OVER ALL BUT FAR SOUTHERN UTAH THROUGH SUNDAY. THE HIGH WILL SHIFT EAST MONDAY...ALLOWING DEEPER MOISTURE TO RETURN TO THE AREA FROM THE SOUTH. THIS MOISTURE WILL REMAIN IN PLACE THROUGH THE FIRST PART OF NEXT WEEK. && .DISCUSSION...MOISTURE CONTINUES TO DECREASE ACROSS THE CWA AS DRY NORTHERLY FLOW CONTINUES TO WRAP AROUND INTO THE AREA. PW IN THE 12Z SLC SOUNDING IS AT 0.39 INCHES...DOWN FROM THE HALF INCH OBSERVED YESTERDAY. ADDITIONALLY THE BLENDED TOTAL PRECIP WATER PRODUCT SHOWS PW VALUES DECREASING ACROSS THE SOUTH...WITH PW VALUES AT AROUND 0.8 INCHES...SLIGHTLY LOWER THAN THE INCH OF PW OBSERVED IN THE SAME AREA YESTERDAY. STILL...THESE ARE MODEST PW VALUES FOR THE SOUTHERN UTAH...AND AFTERNOON CONVECTION IS EXPECTED ONCE AGAIN TODAY. WITH VERY WEAK FLOW...THE POSSIBILITY STILL EXISTS FOR FLASH FLOODING IF THUNDERSTORMS FORM OVER THE MOST PRONE AREAS. HOWEVER...RAINFALL ASSOCIATED THESE STORMS WILL BE EVEN LESS INTENSE THAN YESTERDAY...AND THE FLASH FLOOD THREAT IS LOWER THAN IT HAS BEEN FOR THE PAST FEW DAYS. MOISTURE WILL CONTINUE TO DECREASE ACROSS THE CWA THROUGH TOMORROW AS HIGH PRESSURE MOVES SQUARELY OVERHEAD. HOWEVER...AS THIS HIGH PRESSURE BEGINS TO MOVE EASTWARD MONDAY...SOUTHERLY FLOW WILL DEVELOP. THIS WILL SPREAD MOISTURE NORTHWARD THROUGH MIDWEEK...RESULTING IN AN UPTICK IN AFTERNOON CONVECTION. THIS MOISTURE WILL STAY IN PLACE THROUGH AT WEDNESDAY...WITH MODEL DISAGREEMENT AS TO HOW QUICKLY DRY AIR RETURNS TO THE REGION. CURRENT FORECAST LOOKS GOOD...NO UPDATES PLANNED. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE DAY WITH MOSTLY CLEAR SKIES. LIGHT SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 17Z AND 19Z. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL REMAIN CENTERED ACROSS THE AREA THROUGH THE WEEKEND MAINTAINING A DRY AIRMASS ACROSS NORTHERN AND CENTRAL UTAH. MEANWHILE MOISTURE REMAINS IN PLACE ACROSS THE SOUTHERN AND SOUTHEASTERN PORTION OF THE STATE...WHICH SHOULD ALLOW FOR A FEW AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. BY MONDAY THIS HIGH PRESSURE WILL MOVE EAST ALLOWING MOISTURE TO SURGE NORTHWARD ACROSS MUCH OF UTAH...BRINGING AN INCREASED THREAT FOR THUNDERSTORMS THROUGH THE UPCOMING WEEK. WITH THE INITIAL SURGE OF MOISTURE INTO THE NORTHERN HALF OF THE STATE REMAINING HIGH BASED MONDAY THUNDERSTORMS LOOK TO REMAIN DRY ACROSS NORTHERN AND CENTRAL UTAH...WITH THE POTENTIAL FOR AN OUTBREAK OF DRY LIGHTNING AND MICROBURST WINDS LATE MONDAY AFTERNOON INTO MONDAY EVENING. THESE STORMS SHOULD QUICKLY TRANSITION TO WET BY TUESDAY AS MOISTURE RAPIDLY INCREASES. THIS DEEPER MOISTURE LOOKS TO REMAIN IN PLACE ACROSS THE STATE THROUGH MUCH OF THE UPCOMING WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD FIRE WEATHER...SEAMAN AVIATION...TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 24, 6:01 AM MDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 601 AM MDT SAT JUL 24 2010 UTZ001>016-019>021-517-518-WYZ021-251200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 601 AM MDT SAT JUL 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON ACROSS THE FAR SOUTHERN PORTIONS OF THE OUTLOOK AREA AND CONTINUE INTO TONIGHT BEFORE ENDING. A FEW OF THESE COULD PRODUCE LOCALLY HEAVY RAIN. THE CENTRAL AND NORTHERN PORTIONS WILL REMAIN WARM AND DRY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE SOUTH ON SUNDAY THEN SPREAD NORTH MONDAY. THIS WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA BY MONDAY EVENING AND AN INCREASED THREAT OF HEAVY RAIN ACROSS THE SOUTH. MOISTURE WILL INCREASE EVEN MORE ON TUESDAY BRINGING A THREAT OF HEAVY RAIN TO THE ENTIRE AREA...CONTINUING INTO WEDNESDAY. GRADUAL DRYING FROM THE WEST IS FORECAST TO START THURSDAY WITH THE DRYING TREND SPREADING ACROSS MORE OF THE AREA FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 24, 3:12 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 312 PM MDT SAT JUL 24 2010 UTZ019-020-518-242200- SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT- 312 PM MDT SAT JUL 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE AND EASTERN WASHINGTON COUNTIES UNTIL 400 PM MDT... AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF ZION NP...OR 23 MILES NORTHWEST OF KANAB...MOVING SOUTHWEST AT 5 MPH. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... ZION NP... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3702 11281 3720 11316 3741 11285 3729 11263 TIME...MOT...LOC 2111Z 036DEG 5KT 3728 11280 YOUNG
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:12 PM MDT | Special Weather Statement | SLC | Washington | 48 min |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.